It is a rare idiopathic disorder characterized by pigmented purpuric dermatitis caused by chronic inflammation of capillaries. It is defined as a chronic disease of unknown etiology and associated with distinctive clinical appearance (extravasation of erythrocytes in the skin with marked hemosiderin deposition). Clinically, the presence of bluish red 1- to 3-cm annular skin patches that results from dark red telangiectases and petechiae with a predilection for the lower extremities and buttocks.
Purpura Annularis Telangiectodes; Pigmented Purpuric Eruption.
Uncommon disease that occurs predominantly in children and young adults; seems to affect males more frequently. During a 10-month period, 10 cases were reported in the United Kingdom from a dermatology practice that serves a population of 300,000 persons. Five patients were diagnosed with lichen aureus and the remainder had more extensive capillaritis.
It was first described in 1896 by Majocchi.
There is no genetic association identified.
Chronic inflammation of capillaries in the upper dermis. Venous hypertension, exercise, and gravitational dependency are important cofactors that appear to influence disease presentation. There is perivascular T-cell lymphocytic infiltrate centered on the superficial small blood vessels of the skin, which show signs of endothelial cell swelling and narrowing of the lumen.
Characteristic small, reddish macules that vary in shape and distribution, ranging from 2 mm to more than 2 cm, and found predominantly on the buttock and lower extremities. Biopsy demonstrates capillary telangiectasis, pericapillary infiltration of mononuclear cells, erythrocyte extravasation into superficial dermal connective tissue, and (rare) hemosiderin deposition into macrophages.
Although this disease has a benign nature, it must be distinguished from other systemic purpuric diseases.
Precautions before anesthesia
Check cell blood count to rule out thrombocytopenia and anemia.
The anesthesia plan would be determined by the possible underlying medical condition that can be present at the time of the procedure. There are no case reports of anesthetics in patients with this disease.
No known pharmacological implications. However, pigmented purpuric dermatoses may show hypersensitivity to drugs such as carbamazepine, furosemide, and nitroglycerin.
Other conditions to be considered